Fatal Misadministration of IV Vincristine

As we began our Thanksgiving holiday last year, we had just learned that a 69-year-old woman had died due to a medication error that was caused in large part by an easily remedied safety problem-mistaken identity of products in unlabeled basins during a sterile procedure (ISMP Medication Safety Alert! Loud wake-up call: unlabeled containers lead to patient's death. December 2, 2004). This Thanksgiving holiday season, we were saddened and alarmed to learn that yet another easily remedied safety problem- accidental intrathecal administration of IV vincristine-had claimed the life of a 21-year-old man just a few months ago. A syringe containing vincristine for another patient had been accidentally delivered to the patient's bedside. A physician administered the drug intrathecally, believing it was a different medication intended for that route of administration. The patient died 3 days later.

Since 1989, ISMP has repeatedly published reports of these fatal errors. This latest fatality occurred just a month after the Joint Commission issued a Sentinel Event Alert (July 14, 2005), which also warned clinicians about this particular error and suggested ways to prevent its occurrence. The most recent alert was prompted by more than a decade of hauntingly similar tragic errors, which have continued despite a 1991 FDA and USP requirement to: (1) affix special warning labels (FATAL if given intrathecally, FOR IV USE ONLY) on extemporaneously prepared syringes, and (2) place syringes in manufacturer-supplied overwraps with a similar warning.

In our May 1, 2003 newsletter, which reported the death of a 49-year-old man after a similar error, we offered an error-reduction strategy that we had not previously published:

Dilute vincristine in a plastic minibag of IV fluids for slow, continuously supervised (observed) infusion to deter confusion with intrathecal syringes. (Dilution stability has been fully supported by: Trissel LA, et al. The stability of diluted vincristine sulfate used as a deterrent to inadvertent intrathecal injection. Hospital Pharmacy 2001;36:740-745.)

This strategy ensures that IV vincristine will look distinctly different than a syringe containing an intrathecal medication. It also places the drug in a larger volume of fluid and in a different device for drug administration (infusion from a bag via IV tubing), neither of which lends itself well to intrathecal administration. While some of the root causes of errors associated with accidental intrathecal administration of IV vincristine have varied, all of these errors may have been avoided by this relatively simple error-reduction strategy (which the Joint Commission has also promoted in its recent Sentinel Event Alert).

Since our initial publication of this error-prevention strategy in 2003, some healthcare providers have successfully adopted its use. Others have voiced concern, citing the risk of extravasation as a significant deterrent, especially if IV vincristine is administered via a peripheral vein. Use of a peripheral vein may be fairly common, for example, in children who have had their central lines removed after the initial phase of chemotherapy, and are now receiving monthly treatments. Some healthcare practitioners, particularly nurses and physicians, have expressed that giving a vesicant into a peripheral vein warrants a smaller volume of solution so the nurse can continually validate venous access patency. And yet, diluted IV vincristine can be administered at a rate of infusion similar to the undiluted form, and the patient can be monitored in the exact same manner, even if vincristine has been diluted in a small volume of fluid. Thus, there has been some controversy regarding the safest way to administer the drug to reduce the risk of intrathecal administration without increasing the risk of harmful extravasations.

A recent, preliminary survey of 35 US children's hospitals from the Children's Oncology Group (COG) revealed that about one quarter (8, or 23%) are currently diluting IV vincristine, ostensibly without an increase in harm from extravasation. (Perhaps an unknown advantage of diluting vincristine is less tissue damage in the event that an extravasation does occur.)  To learn how other institutions are administering IV vincristine, we are now repeating this survey and expanding it to include all pediatric and adult healthcare providers who administer IV and intrathecal chemotherapy. We are also including additional error-reduction strategies to assess the steps organizations have taken to prevent inadvertent intrathecal administration of IV vincristine. If you provide oncology services as specified, we would appreciate your help by completing a short survey on page 4.

After the initial results from this survey have been analyzed, we plan to gather additional responses from a small, representative sample of healthcare providers early in 2006 and will report our findings in this newsletter. With your help, we hope to raise the urgency with which organizations pursue eradication of this rare but fatal and preventable sentinel event.